Serotonin syndrome symptoms usually occur within several hours of taking a new drug or increasing the dose of a drug you're already taking. Signs and symptoms include:
- Agitation or restlessness
- Rapid heart rate and high blood pressure
- Dilated pupils
- Loss of muscle coordination or twitching muscles
- Muscle rigidity
- Heavy sweating
- Goose bumps
Severe serotonin syndrome can be life-threatening. Signs and symptoms include:
- High fever
- Irregular heartbeat
When to see a doctor
If you suspect you might have serotonin syndrome after starting a new drug or increasing the dose of a drug you're already taking, call your doctor right away or go to the emergency room. If you have severe or rapidly worsening symptoms, seek emergency treatment immediately.
Excessive accumulation of serotonin in your body creates the symptoms of serotonin syndrome.
Under normal circumstances, nerve cells in your brain and spinal cord (central nervous system) produce serotonin that helps regulate your attention, behavior and body temperature.
Other nerve cells in your body, primarily in your intestines, also produce serotonin. In these other areas, serotonin plays a role in regulating your digestive process, blood flow and breathing.
Although it's possible that taking just one drug that increases serotonin levels can cause serotonin syndrome in susceptible individuals, this condition occurs most often when you combine certain medications.
For example, serotonin syndrome may occur if you take an antidepressant with a migraine medication. It may also occur if you take an antidepressant with an opioid pain medication.
Another cause of serotonin syndrome is intentional overdose of antidepressant medications.
A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition. These drugs and supplements include:
- Selective serotonin reuptake inhibitors (SSRIs), antidepressants such as citalopram (Celexa), fluoxetine (Prozac, Sarafem), fluvoxamine, paroxetine (Paxil) and sertraline (Zoloft)
- Serotonin and norepinephrine reuptake inhibitors (SNRIs), antidepressants such as trazodone, duloxetine (Cymbalta) and venlafaxine (Effexor)
- Bupropion (Wellbutrin, Zyban), an antidepressant and tobacco-addiction medication
- Tricyclic antidepressants, such as amitriptyline and nortriptyline (Pamelor)
- Monoamine oxidase inhibitors (MAOIs), antidepressants such as isocarboxazid (Marplan) and phenelzine (Nardil)
- Anti-migraine medications such as triptans (Axert, Amerge, Imitrex), carbamazepine (Tegretol) and valproic acid (Depakene)
- Pain medications such as opioid pain medications including codeine (Tylenol with codeine), fentanyl (Duragesic), hydrocodone meperidine (Demerol), oxycodone (Oxycontin, Percocet, Percodan) and tramadol (Ultram).
- Lithium (Lithobid), a mood stabilizer
- Illicit drugs, including LSD, Ecstasy, cocaine and amphetamines
- Herbal supplements, including St. John's wort, ginseng and nutmeg
- Over-the-counter cough and cold medications containing dextromethorphan (Delsym, Mucinex DM, others)
- Anti-nausea medications such as granisetron, metoclopramide (Reglan), droperidol (Inapsine) and ondansetron (Zofran)
- Linezolid (Zyvox), an antibiotic
- Ritonavir (Norvir), an anti-retroviral medication used to treat HIV/AIDS
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
- You recently started taking or increased the dose of a medication known to increase serotonin levels.
- You take more than one drug known to increase serotonin levels.
- You take herbal supplements known to increase serotonin levels.
- You use an illicit drug known to increase serotonin levels.
Serotonin syndrome generally doesn't cause any problems once serotonin levels are back to normal.
If left untreated, severe serotonin syndrome can lead to unconsciousness and death.